The other evening intake called up to medical to say there was a 28 yo w/m that felt like he was going to have a seizure. He came up to medical and I took a set of vitals, B/P: 122/78, P: 98, T: 98.1, R: 20, O2 Sats on RA: 98%. He stated that he had his first seizure 6 months ago and was put on Dilantin 300mg BID. He did not take the medication regularly until he was incarcerated on 12/27/04 (at another facility). He complained to the MD at this facility that he was having double vision. The MD told him that this was common and that it would go away. The day that he was transferred to our facility (1/3/05) he had his AM dose of medication. He refused his HS dose because of the vision disturbances. I called the NP on call just to CYA and she said to send him on to be housed and that she would see him the next morning.
The next morning (1/4/05) intake called medical again to say that something just wasn't quite right with this I/M. The nurse went down and took one look at him and brought him up to medical. At this point, his body was pretty much covered with hives and his temp was up to 100.1. The NP was thinking maybe Scarlet Fever until one of the other nurses on duty remembered a very similar case a year ago. There was an I/M that had been on Dilantin for 4 weeks and developed a similar reaction. He was sent out to the hospital and they pretty much thought the I/M was going to die. So much so that they furloughed him home so that he could die. Luckily, the man recovered (and returned to jail to serve his sentence).
So, the NP gave this I/M some Benadryl and we kept him in medical all day to observe him. By the time I came in at 1500 his entire body was covered with the hives. By 2230, his temp was up to 103.1, his pulse was 105 and his O2 sats were down to 93%. Needless to say we ended up sending him out to the ER. I'm not sure how he is doing now because I left at 2330.
Has anyone ever seen a reaction to Dilantin like this? Thank goodness the I/M had refused his HS dose that night I brought him up to medical.
Last edit by lpnin03 on Jan 5, '05